Texas, 2018

Hail and Damaging Winds in Texas, March 18, 2018

March 18, 2018 · NWS HGX · 32 events in 6 counties and zones

Severe storms produced very large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$184,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe storms produced very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 18, 2:20 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 18, 2:20 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
320 PM CDT Sun Mar 18 2018

.DISCUSSION...
A weak upper level disturbance will approach SE TX this evening
and this feature may serve as a catalyst for scattered showers and
storms. So much is dependent on the capping inversion and whether
the cap holds or can break. SPC has expanded the slight risk for
severe storms into Houston, Trinity and Polk counties and has
brought the marginal risk down to Spring Creek. Will carry chance
PoPs this evening over the northeast zones where risk for strong
storms is highest and taper PoPs lower to the southwest. At this
time, feel capping inversion will hold but confidence is low.
Low pressure in the lee of the Rockies will move east tonight. A
dry line over West Texas will also move slowly east tonight and the
two features will eventually phase and and serve as a focus for
scattered showers late tonight into very early Monday. The front
will clear the coast around 15z and much drier air will filter
into the region in the wake of the boundary. Sea fog will again be
possible over the near shore waters and adjacent bays tonight.

High pressure will build into the plains on Monday and very dry
air will be present over the CWA. RH values will likely fall below
20 percent over much of the region. Winds will be strongest over
the northwest zones and a Fire Weather Watch has been issued for
areas generally north of a Columbus to Hempstead to Madisonville
line for Monday afternoon. A secondary surge of cooler air will
bring an increase in northwest winds on Tuesday but high temperatures
will be cooler and RH values will be higher so the risk for fire
weather should decrease a bit.

Rest of the week into next weekend looks nice and quiet. Surface
high pressure will settle over SE TX on Wednesday and move east
of the area on Thursday. Onshore winds will return on the back
side of the retreating high and low level moisture will gradually
increase. The upper flow stays mainly W-NW through the week as
weak upper level ridging expands over Texas. A gradual warming
trend is expected toward the end of the week with maybe some light
warm air advection showers on Fri/Sat. 43

&&

.MARINE...
A slight strengthening and veering to this recently weak onshore
flow tonight into early Monday morning. A weak cold frontal passage
is slated for early to mid Monday morning. Just downstream of this
front there will be periods of returning sea fog...locally dense.
Areawide visibilites will likely dropping to under 2 miles to
locally under a mile through the overnight hours across the
nearshore Gulf waters...bays and local intercoastal waterways. A
secondary frontal passage early Tuesday morning will veer winds
around to the west northwest and strengthen them to sustained
Caution levels...Advisory in gust...through Wednesday morning (over
the far offshore waters). Backing high pressure moving into the
lower Mississippi River Valley at mid week will swing winds around
to onshore by late Wednesday. 31

.FIRE...
The passage of two cold fronts within the next 48 hours...both early
tomorrow and on Tuesday morning...will advect in a much drier
northerly air mass. Antecedent conditions will be of
moderate/elevated fire weather danger as northern county 100 hour
fuel moisture (grasses) is around 15% or slightly under. A Fire
Weather Watch has been issued for the northwestern counties of our
forecast area from late Monday morning through the afternoon hours.
Northerly winds will be slightly stronger on Tuesday but...with
relatively cooler ambient temperatures...relative humidities will be
slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-
phase with Tuesday's stronger winds behind the reinforcing front. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      62  82  48  70  46 /  20  10   0   0   0
Houston (IAH)              69  85  50  72  50 /  30  10   0   0   0
Galveston (GLS)            68  82  57  71  59 /  20  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
     for the following zones: Austin...Brazos...Burleson...
     Grimes...Madison...Waller...Washington.

GM...NONE.
&&
Hazardous weather outlook, Mar 18, 2:26 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
326 PM CDT Sun Mar 18 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-192030-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
326 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible tonight
northeast of a Madisonville to Livingston line as a weak upper
level disturbance moves across the state. The primary severe
weather hazard will be large hail. A capping inversion is in
place, and if the cap holds, storms will NOT develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dry air will move into Southeast Texas on Monday and humidity
levels will fall below 20 percent. Elevated fire weather
conditions will be possible as west winds increase to 15 to 20
mph. A Fire Weather Watch has been issued for Monday afternoon for
areas northwest of a Columbus to Hempstead to Madisonville line.

Elevated fire weather conditions will remain possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening if strong storms
develop.

GMZ330-335-350-355-370-375-192030-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
326 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Sea fog will be possible tonight and visibility could drop below
a mile at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 18, 3:33 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT SUN MAR 18 2018

TXZ195-196-182200-
Brazos TX-Burleson TX-
433 PM CDT SUN MAR 18 2018

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BURLESON AND WESTERN
BRAZOS COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanglewood, or near Lexington, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3073 9663 3051 9654 3043 9685 3043 9687
      3046 9688 3046 9690 3047 9691 3049 9690
      3050 9691 3051 9690 3054 9692 3054 9694
      3056 9696
TIME...MOT...LOC 2132Z 251DEG 33KT 3049 9698

The radar

The Ft Hood radar (KGRK), 56 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

26 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Burleson

When
March 18, 3:55 PM CST to 4:10 PM CST
Where
Burleson County, 4.13 mi WSW of Chreisman
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
30.570, -96.830

Marble to quarter sized hail lasted for around fifteen minutes.

Hail, Burleson

When
March 18, 4:20 PM CST
Where
Burleson County, 1.38 mi WNW of Caldwell Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.530, -96.720

Dime to quarter sized hail was reported about two miles northwest of Caldwell Municipal Airport.

Hail, Burleson

When
March 18, 4:27 PM CST to 4:28 PM CST
Where
Burleson County, 1.12 mi N of Caldwell
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
30.546, -96.683

Baseball to softball sized hail occurred in and around the Sheriff's office.

Hail, Burleson

When
March 18, 4:28 PM CST
Where
Burleson County, 0.69 mi N of Caldwell Muni Arpt
Measured
4.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
30.530, -96.700

Grapefruit to softball sized hail was observed.

Hail, Brazos

When
March 18, 5:05 PM CST
Where
Brazos County, 1.5 mi SSE of Bryan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.650, -96.360

Penny sized hail was reported.

Hail, Brazos

When
March 18, 5:10 PM CST
Where
Brazos County, 2.76 mi S of Bryan
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.630, -96.370

Golf ball sized hail was reported.

Hail, Brazos

When
March 18, 5:12 PM CST
Where
Brazos County, 2.39 mi SSE of Bryan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.640, -96.350

Ping pong ball sized hail was reported.

Hail, Brazos

When
March 18, 5:14 PM CST
Where
Brazos County, 1.5 mi NNW of College Station
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
30.620, -96.340

Ping pong ball to tea cup sized hail was reported.

Hail, Brazos

When
March 18, 5:15 PM CST
Where
Brazos County, 2.97 mi E of College Station
Measured
1 in hail
Reported by
Public
Coordinates
30.600, -96.280

Hail up to quarter sized was reported.

Hail, Brazos

When
March 18, 5:19 PM CST
Where
Brazos County, 0.91 mi SW of Harvey
Measured
1 in hail
Reported by
Public
Coordinates
30.640, -96.290

Quarter sized hail was reported.

Thunderstorm Wind, Walker

When
March 18, 5:20 PM CST to 5:40 PM CST
Where
Walker County, 3.96 mi NNE of Huntsville Arpt to 0.88 mi ENE of Riverside
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.785, -95.561

West southwest to east northeast moving thunderstorms produced strong winds that snapped or downed numerous one to three foot diameter trees and caused damage to area roofs and power lines.

Hail, Brazos

When
March 18, 5:21 PM CST
Where
Brazos County, 2.97 mi E of College Station
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.600, -96.280

Golf ball sized hail was reported.

Thunderstorm Wind, Walker

When
March 18, 5:29 PM CST
Where
Walker County, 4.31 mi NNE of Huntsville Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.790, -95.560

There was residential home roof damage with 1 to 3 foot diameter trees snapped off or uprooted.

Hail, Walker

When
March 18, 5:34 PM CST
Where
Walker County, 2.83 mi NNW of Huntsville Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.770, -95.590

Quarter to golf ball sized hail was observed.

Thunderstorm Wind, Burleson

When
March 18, 5:40 PM CST
Where
Burleson County, 0.69 mi N of Snook
Measured
62 kt (71 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
30.490, -96.470

A carport cover and hay ring were blown over.

Hail, Burleson

When
March 18, 5:41 PM CST
Where
Burleson County, 0.91 mi NE of Lyons
Measured
0.88 in hail
Reported by
Public
Coordinates
30.390, -96.560

Nickel sized hail was observed.

Hail, Walker

When
March 18, 5:51 PM CST
Where
Walker County, 1.5 mi SSW of Dedge
Measured
0.88 in hail
Reported by
Public
Coordinates
30.710, -95.430

Dime to nickel sized hail was observed.

Thunderstorm Wind, Polk

When
March 18, 6:12 PM CST
Where
Polk County, Onalaska
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.820, -95.130

Numerous trees were downed on homes and surrounding structures, including power lines.

Hail, Grimes

When
March 18, 6:12 PM CST
Where
Grimes County, 3.28 mi WSW of Erwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.460, -96.120

Pea to penny sized hail was observed.

Hail, Polk

When
March 18, 6:13 PM CST
Where
Polk County, 1.91 mi WSW of Blanchard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.720, -95.100

Golfball sized hail was reported along the eastern shores of Lake Livingston.

Thunderstorm Wind, Grimes

When
March 18, 6:34 PM CST
Where
Grimes County, 2.42 mi ENE of Yarboro Station
Measured
62 kt (71 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.340, -95.911

Strong winds and hail damaged the siding and windows of a home.

Hail, Grimes

When
March 18, 6:46 PM CST
Where
Grimes County, Plantersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.330, -95.850

Pea to nickel sized hail was observed.

Hail, Burleson

When
March 18, 6:48 PM CST
Where
Burleson County, 0.91 mi NE of Lyons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.390, -96.560

Nickel sized hail was observed.

Hail, Burleson

When
March 18, 6:50 PM CST
Where
Burleson County, 2.38 mi W of Merle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.450, -96.510

Quarter to golf ball sized hail was observed.

Hail, Montgomery

When
March 18, 6:57 PM CST
Where
Montgomery County, 2.98 mi E of Dacus
Measured
0.75 in hail
Reported by
Public
Coordinates
30.450, -95.730

Nickel sized hail was observed.

Hail, Brazos

When
March 18, 7:14 PM CST
Where
Brazos County, 2.16 mi NNE of Wellborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.560, -96.290

Nickel to quarter sized hail was observed.

Hail, Polk

When
March 18, 7:17 PM CST
Where
Polk County, 4.55 mi NW of Marston
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.800, -94.970

Half dollar sized hail was reported on FM 350 North.

Hail, Polk

When
March 18, 7:20 PM CST
Where
Polk County, Leggett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.820, -94.870

Quarter sized hail was reported.

Hail, Brazos

When
March 18, 7:20 PM CST
Where
Brazos County, 2.19 mi ESE of Harvey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.636, -96.247

Dime to nickel sized hail was observed near the Enchanted Oaks area.

Hail, Brazos

When
March 18, 7:21 PM CST
Where
Brazos County, 2.48 mi ESE of College Station
Measured
1 in hail
Reported by
Public
Coordinates
30.590, -96.290

Quarter sized hail was observed.

Hail, Brazos

When
March 18, 7:22 PM CST
Where
Brazos County, 2.39 mi SSE of College Station
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -96.310

Quarter sized hail was observed.

Thunderstorm Wind, Polk

When
March 18, 7:25 PM CST
Where
Polk County, 5.67 mi NNW of Marston
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
30.820, -94.970

Trees were downed across the north central parts of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738717, 738719, 738722, 739228, 739173, 739174, 739175, 739176, 739177, 739178, 739233, 739179, 739180, 739209, 739210, 739211, 739212, 739213, 739214, 739215, 739216, 739217, 739218, 739219, 739220, 739221, 739222, 739223, 739224, 739225, 739226, 739227.